|re: neuropathy question
Feb 14, 2007
Hi Dr. Conway
Thank you for awnsering my inital question. I think I have some good news and a follow up question.
1) I just had a 13 week test and it came back negative. Is this conclusive?
I have read some sites that say 6 months is the only conclusive test while others say that 3 months is considered definitive with the sensitivity of today's tests. BTW, I was tested in the U.S so I would assume they have the latest in HIV testing.
2) I also have read that some people take more than 3 months to test positive because of immune disorders. I have psoriasis which is considered an immune disorder....would that delay seroconversion?
Futhermore you recommended that I get checked out for syphillis in your previoius posts. When I went for my 36 day HIV test I also got tested for all STD's and everything came back negative. I have had no other encounters since then.
3)Would syphillis or any other STD take longer than 36 days to show up?
Finally, Im just wondering what be causing my feet and hands to be like this if its not HIV.
4) Could it just be because of a viral infection such as mono or something?
Thanks for all the help you have provided. I will repost the original question so you don't have to go back and look for it.
Hi Dr. Conway,
Could peripheral neuropathy occur 2 months after HIV infection?
I had an HIV test 36 days after unprotected sex with a girl and it came back negative. I know I have to go back for a 3 month test though. In this waiting period I have developed what feels like peripheral neuropathy. I also had many symptoms of ARS 4 weeks after the encounter which is why I am so concerned. I want to describe how my feet and hands feel and see if it sounds like HIV neuropathy as I cant find any information on this and I read an earlier post from you that stated HIV related neuropathy has a pretty distinctive feeling.
Affects my feet very much and my hands a little bit.
My hands appear very blotchy at times and when I try and carry things, like a bag of groceries, there are lines on my hand that appear where I was carrying the bag after I put it down and they hurt. Its as if there is not proper circulation of blood in my hands. Same thing happens when trying to open a jar of sauce or something.....my hands turn red and begin to hurt. They also fall asleep at night somtimes, which is very strange.
My feet always feel very cold and it feels like there is nerve pain on the bottom of my feet when I try to walk. I feel it in both feet but its worse in my right heel, as I walk with a limp now. Also they feel 100 times better when I am in a shower with very warm water.
Does this sounds like HIV related neuropathy?
How could it happen this soon, I havent even tested positive yet?
Thanks for any help you could provide, I think the work you do on this site is great
Response from Dr. Conway
This type of neuropathy is non-specific, but could be consistent with early HIV infection. Neurologic problems associated with the earliest period of HIV infection has been described for over 20 years now. I would probably recommend that additional tests be done to measure the virus directly (rather than antibodies to it) to make sure you do not have acute/pre-seroconversion HIV infection.
On another note, I would also make sure that you get tested for syphilis, as it can present in a similar way (including the rash you describe on your hands).
Response from Dr. Conway
Neuropathy of the type you describe is quite non-specific, and it could well be due to an intercurrent self-limited viral disease, that will pass. If it persists, I would recommend that you see a specialist to make a specific diagnosis of the condition (is is really neuropathy, and if so what nerves are involved?) and take it from there.
Your 3 month HIV test and your syphilis tests should be considered as conclusive. Your psoriasis is not the type of immune disease that could delay seroconversion, although I would add that the existence of such a delay for any immune related cause has not really been demonstrated conclusively.
Im worrying,pls help!!
Gaining wait II (answer to your question)
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.